helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Dr. Fernandez

Post of the week: Taking too much medications in PD

14 posts in this topic

How much levodopa is too much?

 

Sometimes, it is difficult to tell. Parkinson’s disease patients are often so involved in their own care and are really good negotiators when they want or believe in something. And they can be a persistent bunch! We often see ourselves relying on their spouse or caregiver for objectivity. Compulsive medication use ( also termed ‘hedonistic homeostatic dysregulation’) is characterized as having a need for increasing dopamine replacement therapy in excess of that required to alleviate motor symptoms; excessive use despite severe behavioral disturbance and drug-induced dyskinesias; and social or occupational impairment (fights, violent behaviors, loss of friends, and marital strain). Compulsive medication use has been reported in approximately 4% of PD patients. The duration of disturbance is typically greater than 6 months. Thankfully, compulsive medication use has been mostly associated with high doses of levodopa, and not the other anti-Parkinson’s disease medications. Having said that, we often observe that while compulsive medication intake is rare with dopamine agonist use, we find it difficult to convince patients to stop or lower their dopamine agonist dose despite experiencing glaring complications such as the presence of impulse control disorders (that they themselves admit to). They again “negotiate” and say they will limit their spending or gambling as long as their agonist dose is kept as is. Usually, in our experience this strategy does not work.

Share this post


Link to post
Share on other sites

Dr. Fernandez-

While it is true that one can fall into the trap of taking too much sinemet or requip, I would like to draw your attention to one aspect of the problem that can be overlooked - the dosage form prescribed, particularly for sinemet.

 

Having had symptoms for 18 years, I prefer to micro-manage my meds but that is very difficult to do with the CR formulation. I get the most control with the standard 10-100 tablets. I tend to over medicate with the CR version.

Share this post


Link to post
Share on other sites

Is it always compulsive? Can't dyskinesias develop over time because of long-time levadopa use? If one turns off a lot and has dyskinesias, is one necessarily taking too much? Thank you.

Share this post


Link to post
Share on other sites

You are absolutely correct! I also tend to prescribe less sinemet CR and more of the regular sinemet.

 

Sometimes though I use sinemer Cr especially at night.

 

Yours,

Share this post


Link to post
Share on other sites

Sure. Over medication can be manifested in different ways.

 

Physically, they can be manifested by dyskinesias or dystonias.

 

Behaviorally, they can be manifested by compulsive and impulsive behavior.

 

Cognitively they can be manifested by confusion, delirium and change in alertness, hallucinations and delusions.

 

Just be aware of these symptoms as they generally signify taking too much meds.

 

Yours,

Share this post


Link to post
Share on other sites

I've been trying small doses close together that would mimic the duodopa pump's action. Half a sinemet 25/100 more often...rather than 1 1/2 sinemet 25/100 at a tme makes me feel more "normal". Other PFP* who have been at this for a lonnnng time agree.

 

I have needed more sinemet since losing istradefylline. Could this be part of why it is hard to get to sleep now?

 

How does melatonin work? Is its action different from Advil PM or Ambien? I like to understand what I'm taking.

 

*PFP=People fighting Parkinson. More of us have been using this term rather than PWP (people with Parkinson). In the movie "Pretty Woman"...Vivian says, "I say who! I say when!" I am not "with" Parkinson, as an apathetic victim. "We, the people fight Parkinson". Thanks, General, for leading us so well!

Share this post


Link to post
Share on other sites

Changing doses and frequency to mimic a more continuous blood level of dopamine is the best strategy no matter what stage of PD. Everyone needs a little more/less.

 

Some people fighting PD will need a sleep study to be sure apnea of something treatable has not kicked in.

 

I have not had good luck over the years addressing sleep with melatonin. They say it helps jet-lag, but again I am not sure.

Melantonin supposedly helps regulate light/dark/sleep/wake cycles...but in PD who knows?

 

I suggest a sleep study if you haven't had one.

Share this post


Link to post
Share on other sites

Thank you for the post. If sleep problems in PD are not easily fixed I always recommend a sleep study.

Share this post


Link to post
Share on other sites

As one who drastically reduced my sinemet CR dosage on my own after developing both severe peripheral neuropathy and having "manic" attacks, the reason I was taking such a high dosage was to prevent "crashes" (wearing off is far too tame a phrase) as I was involved in a medical treatment and in a situation that required me to be fully functional nearly all day long. The high dose did accomplish this fairly well but the combination of the manic attacks and the neuropathy resulted in a fall and ankle injury and the neuropathy became so severe I could not even eat by myself. We had to buy plastic dishes I broke so many. So I'm sure there are others who take a high dosage because it is essential that they be fully functional for long periods of time. I did have quite a bit of involuntary movement in my legs and feet but it was manageable.

 

I was fortunate. The peripheral neuropathy appears to have been caused by a B12 deficiency which was caused by my adhering to a low protein diet to prevent "crashes" and as soon as I increased the red meat intake and took a supplement the feeling came back in hands and feet and the burning and prickling sensation also ceased. Little by little I found that I was able to function fairly well on 630 mg of regular sinemet rather than 2000 mg of CR and in fact can still walk during a full fledged crash. But on this dosage with the increased red meat intake and the high fat content needed to regain all the weight I lost probably as a result of the high calorie usage during the manic episodes I do have five or six hours of major crashes a day not counting the 8 hours of sleep time. But this still gives me ten hours of being pretty much normal and no manic attacks at all.

 

The reason I'm sharing this is because there is a real tradeoff with the higher doses. I did not know I was manic. I just felt highly energized and from what I have heard from a pharmacologist who has been involved in the treatment of cocaine addicts, this is a very similar effect to what cocaine must produce. i felt very empowered and very strong and capable. But I was not and I fell quite often.

 

It was extremely difficult to transition to the lower dose and I lost two months where I could do essentially nothing by myself, primarily because of both the neuropathy and fairly severe PD symptoms, but I am now walking and eating and dressing and doing the daily chores without assistance and simply "gut through" the crashes since they are definitely food related.

 

So I have real empathy for those who don't want to reduce the dosage when they are obviously having both physical and mental problems. The fear of a crash can be as totally debilitating as actually having one.

 

A question I would like to ask is, Were the people who take much higher doses of sinemet or a dopamine agonist than needed to control symptoms, also troubled by other addictive behaviors such as smoking, alcohol or drug use before they were even diagnosed with PD?

Share this post


Link to post
Share on other sites

There is a dopamine dysregulation syndrome where a small subset of patients may feel the need to take more medication than they actually require and also develop compulsive/impulsive behaviors. many of these people have pre-morbid psychiatric and drugs of abuse history (smoking, alcohol, others); but some are just young and we think may be genetically predisposed---however we don't fully understand this phenomena.

Share this post


Link to post
Share on other sites

Cognitively they can be manifested by confusion, delirium and change in alertness, hallucinations and delusions.

 

Just be aware of these symptoms as they generally signify taking too much meds.

Share this post


Link to post
Share on other sites